Uniform convexity in \(\ell_{p(\cdot)}\)

Volume 10, Issue 10, pp 5292--5299 http://dx.doi.org/10.22436/jnsa.010.10.15 Publication Date: October 20, 2017


Mostafa Bachar - Department of Mathematics, College of Sciences, King Saud University, Riyadh, Saudi Arabia
Messaoud Bounkhel - Department of Mathematics, College of Sciences, King Saud University, Riyadh, Saudi Arabia
Mohamed A. Khamsi - Department of Mathematical Sciences, University of Texas at El Paso, El Paso, TX 79968, USA


In this work, we investigate the variable exponent sequence space \(\ell_{p(\cdot)}\). In particular, we prove a geometric property similar to uniform convexity without the assumption \(\limsup_{n \to \infty} p(n) < \infty\). This property allows us to prove the analogue to Kirk's fixed point theorem in the modular vector space \(\ell_{p(\cdot)}\) under Nakano's formulation.



[1] B. Beauzamy, Introduction to Banach Spaces and Their Geometry, North-Holland, Amsterdam, (1985).
[2] J. A. Clarkson, Uniformly Convex Spaces, Trans. Amer. Math. Soc., 40 (1936), 396–414.
[3] L. Diening, P. Harjulehto, P. Hästö, M. Růžička, Lebesgue and Sobolev Spaces with Variable Exponents, Springer, Berlin, (2011).
[4] M. A. Khamsi, W. A. Kirk, An Introduction to Metric Spaces and Fixed Point Theory, Wiley-Interscience, New York, (2001).
[5] M. A. Khamsi, W. M. Kozlowski, Fixed Point Theory in Modular Function Spaces, Birkhauser, New York, (2015).
[6] M. A. Khamsi, W. K. Kozlowski, S. Reich, Fixed point theory in modular function spaces, Nonlinear Anal., 14 (1990), 935–953.
[7] W. A. Kirk, A fixed point theorem for mappings which do not increase distances, Amer. Math. Monthly, 72 (1965), 1004–1006.
[8] V. Klee, Summability in \(\ell(p_{11}, p_{21}, ...)\) Spaces, Studia Math., 25 (1965), 277–280.
[9] O. Kováčik, J. Rákosník, On spaces \(L^{p(x)}\) and \(W^{1,p(x)}\), Czechoslovak Math. J., 41 (1991), 592–618.
[10] W. M. Kozlowski, Modular Function Spaces, Marcel Dekker, New York, (1988).
[11] J. Musielak, Orlicz spaces and modular spaces, Springer-Verlag, Berlin, (1983).
[12] H. Nakano, Modulared Semi-ordered Linear Spaces, Maruzen Co., Tokyo, (1950).
[13] H. Nakano, Modulared sequence spaces, Proc. Japan Acad., 27 (1951), 508–512.
[14] H. Nakano, Topology of linear topological spaces, Maruzen Co. Ltd., Tokyo, 1951.
[15] W. Orlicz, Über konjugierte Exponentenfolgen, Studia Math., 3 (1931), 200–211.
[16] K. Rajagopal, M. Růžička, On the modeling of electrorheological materials, Mech. Research Comm., 23 (1996), 401–407.
[17] M. Růžička, Electrorheological fluids: modeling and mathematical theory, Springer-Verlag, Berlin, (2000).
[18] K. Sundaresan, Uniform convexity of Banach spaces \(\ell(\{p_i\})\), Studia Math., 39 (1971), 227–231.
[19] D. Waterman, T. Ito, F. Barber, J. Ratti, Reflexivity and Summability: The Nakano \(\ell(p_i)\) spaces, Studia Math., 33 (1969), 141–146.